Colorado, 2021Debris Flows in Colorado, September 28 to 29, 2021
September 28 to 29, 2021 · NWS GJT · 2 events in 2 counties and zones
An area of low pressure trekking over southwest Colorado was absorbed into a broader Pacific trough that lifted across the Western Slope. This led to scattered to widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure trekking over southwest Colorado was absorbed into a broader Pacific trough that lifted across the Western Slope. This led to scattered to widespread showers and thunderstorms. Some storms produced heavy rain which led to localized debris flows across portions of west-central Colorado over the course of a couple of days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 28, 1:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 28, 1:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
241 PM MDT Tue Sep 28 2021
.SHORT TERM...(Tonight through Wednesday night)
Issued at 241 PM MDT Tue Sep 28 2021
Plenty of ongoing convection at this hour across eastern Utah and
western Colorado. The cutoff low that is driving much of this
activity is currently centered over Saguache and Alamosa counties,
and will continue to drift northeast through the afternoon and
evening. As such, activity will drift north as well, shifting from
the southern and central mountains to favor the central and northern
mountains into the overnight. Also at this time, the very outer-most
influence of the Pacific trough is being felt across eastern Utah,
with a line of stronger showers and storms forming just ahead of it
across southern Uintah county and into Rio Blanco county in
Colorado. As these storms are moving slower, and the stronger cells
are putting down rainfall rates of 0.50-1.0 inches per hour, opted
to put out a Flash Flood Watch for the Grizzly Creek Burn Scar
through 9 PM tonight. This watch may be extended into the overnight
should precipitation remain more convective in nature.
With that being said, do expect precipitation to become more
stratiform through the overnight hours. The energy associated with
the no-longer-cut-off low pressure will have moved out into eastern
Colorado, and the best energy from the Pacific trough likely won't
have reached eastern Utah yet, so without daytime heating to provide
instability, stratiform precipitation with embedded convection seems
the best bet. The best energy from the trough finally begins to move
through eastern Utah and western Colorado around daybreak Wednesday,
with several rounds of showers and thunderstorms expected throughout
the day. Again, the areas along and north of I-70 will be favored,
but the higher terrain of the San Juans and southern Divide will
likely see precipitation as well. So really, with this system the
question isn't "if" much of the area will see a wetting rain, but
rather how much will fall. QPF the last several days has been
bullish, and have lowered storm total QPF with this package, but
currently much of the area is looking to receive 0.25-0.50 inches
through Thursday night, with higher amounts where the stronger
convection is expected.
Aside from the precipitation, the other story is the much cooler
temperatures for Wednesday. Every forecast package seems to have
lower afternoon highs for tomorrow, and this package is no
exception. Temperatures tomorrow will be running 10-15 degrees below
normal, even close to 20 degrees below normal in some spots! And
while low temperatures tonight are expected to remain a few degrees
above normal, thanks to clouds and precipitation, tomorrow night is
forecast to run 5-10 degrees colder. With combination of cooler
temperatures and precipitation, the tippy top peaks along the Divide
may even see some snow! So, overall, the next two days are looking
chilly. damp, and downright fall like.
.LONG TERM...(Thursday through Tuesday)
Issued at 241 PM MDT Tue Sep 28 2021
Medium to long-range guidance is coming into better agreement with
the evolution of the trough that will be over the area on Thursday.
The GFS continues to close off a low at the base of the trough, over
central Arizona and New Mexico. Through Friday, this closed low will
slowly move east-northeastward. As one would expect, the heaviest
precip is progged to fall near the strongest lift which will remain
near the center of the low while models continue to highlight precip
over the spine of the Divide from about Vail Pass down to the New
Mexico border. CAPE is very low while some midlevel is present
though that, too, is weak so some showers and a few storms can be
expected from Thursday afternoon through early Friday morning.
Synoptic features are somewhat different with the EC but the end
result is the same. The EC is opting for more troughiness before
closing a low off Friday morning, over the same spot as the GFS. The
end result? Almost the same areas look to receive precip as
suggested by the GFS. Looks like the models are finally coming into
better agreement...we'll see what the next model cycle brings.
As far as the weekend is concerned, the GFS keeps us completely dry
as the CWA becomes sandwiched by a deep low off the southwestern
Pacific coast and a weak area of low pressure across MT. The EC also
agrees on the two areas of low pressure but the trajectory of them
is different and looks to bring some light precip on both Saturday
and Sunday. Amounts look to be less than .2 inches so nothing to get
excited about if the EC wins out. The trend continues Monday and
Tuesday as the GFS keeps us dry while the EC brings a weak shortwave
to our southern neighbors and might bring some precip so the
southern valleys and San Juans. Still a bit of a toss up so we'll
just have to see how things pan out.
High temps will be right around seasonal values Thursday and Friday
and then jump about 3 to 5 degrees above seasonal values for the
work week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1140 AM MDT Tue Sep 28 2021
Showers, rain, and thunderstorms will be common over the next 24
hours for all TAF sites. While VFR conditions will remain
predominant, some brief MVFR will still be possible under and near
the stronger showers/storms. Included VCTS and Tempo groups with
-TSRA for all TAF sites from this afternoon onwards as a low and
approaching cold front will both work on available moisture to
produce said convection. There may be a lull in activity from 00
to 03Z before another round of showers/storms moves across the
area.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ008-010-013.
UT...None.
&&
SHORT TERM...BGB
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Sep 28, 3:36 AM MST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
436 AM MDT Tue Sep 28 2021
COZ001>014-017>023-UTZ022>025-027>029-291045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
436 AM MDT Tue Sep 28 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and storms will spread northward today and become more
widespread this evening as another storm system pushes in from the
west. Storms will be capable of brief moderate rain and wind
gusts to 40 mph. The focus shifts across areas along and north of
I-70 for the best precipitation potential this evening into the
overnight hours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and storms will continue on Wednesday as a Pacific
disturbance tracks across the northern portion of the forecast
area. Temperatures will be much cooler with below normal
readings. Drier air pushes in from the west late in the week with
afternoon storms possible over the high terrain along the divide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Debris Flow, Garfield
- When
- September 28, 3:00 PM MST
- Where
- Garfield County, 20.67 mi ESE of Douglas Pass to 14.41 mi WSW of Battlement Mesa
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 39.510, -108.430
Burn scar debris flow from the Pine Gulch Fire flooded a house and rerouted Roan Creek at a bend 15 miles northwest of De Beque. Water marks along South Dry Fork Road were 3 to 6 feet high.
Debris Flow, Mesa
- When
- September 29, 4:01 PM MST
- Where
- Mesa County, 7.51 mi ESE of Whitewater to 7.63 mi ESE of Whitewater
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 38.940, -108.300
An NWS employee reported 6 to 8 inches of water and mud flowing across a driveway in a residential area as a result of heavy rains.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 28, 20211 death · 1 event
- Flash Flooding and Hail in Texas, September 28 to 30, 2021$250,000 · 51 kt wind · 8 events
- Hail and Damaging Wind in Texas, September 28, 2021$50,000 · 1 in hail · 2 events
- Flash Flooding in Louisiana, September 28, 2021$25,000 · 3 events
- Hail and Damaging Winds in Texas, September 28 to 29, 2021$17,000 · 2.25 in hail · 3 events
- Hail in Virginia, September 28, 20211.75 in hail · 10 events
- Debris Flows and Flooding in Puerto Rico, September 28 to 29, 20216 events
- Drought in Iowa, September 28 to 30, 20215 events
- Flash Flood and Hail in Oklahoma, September 28, 2021$7,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 28, 20213 events
- Hail and Damaging Wind in West Virginia, September 28, 202150 kt wind · 2 events
- Hail and Damaging Wind in Rhode Island, September 28, 202154 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977476, 977477.